How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Jeff Your Own Question
Doctor Jeff
Doctor Jeff, Dog Veterinarian
Category: Dog
Satisfied Customers: 4589
Experience:  Small Animal General Practitioner and practice owner with 8+ years experience
21393945
Type Your Dog Question Here...
Doctor Jeff is online now
A new question is answered every 9 seconds

I have a 14 month old boxer, this morning he woke up with hives

This answer was rated:

I have a 14 month old boxer, this morning he woke up with hives on his face (first time ever), his eyelids are red and puffy, his muzzle is a little puffy too. He is starting to get little bumps on his back legs. I gave him 2 benadryl at 8 am and just gave him another dose. no trouble breathing. he seems uncomfortable, but still acting normal. My question is, it is sunday, and the emergency vet is an hour away. can i wait until tomorrow to take him to his real vet? or should i go to the ER?
Hi, I am Dr. Jeff. I will try to help you. Please feel free to follow up if any more information is needed. The accepted dose of benedryl (diphenhydramine) is 1 mg/lb. So, if he is about 50 pounds, two 25 mg tablet three times daily is an appropriate dose. Hopefully, this is enough to lessen the signs you are seeing. The fact that you are not seeing any respiratory signs, vomiting, etc, an ER visit is probably not necessary. However, if he worsens in any way, have him seen ASAP. Your vet may use a dose of cortisone to calm down this reaction. I hope this helps and gives you peace of mind.
Thanks
Dr. Jeff
Customer: replied 3 years ago.


Ok, i'm pretty dramatic when it comes to medical issues with my dog. What are the odds after 9 hours of watching this that i need to be super worried he's going to need to go to the ER? it seems to calm down during the benadryl dose but the hour before his next dose it kinda flared up. i worry. a lot.

I have actually seen published dose for benedryl as high as 2 mg/lb so, if you want to give another and hour or two sooner, that should not cause an issue. Frankly, overdosing with antihistamines is not really an issue we face. Plus, if it lessens the effect of the reaction, you can certainly go to every 6 hours. I hope this helps.
Jeff
Customer: replied 3 years ago.


Ok, last question I swear.. would it be fair to say its unlikely this will become life threatening tonight?

If it hasn't yet, it probably will not be. However, I would still keep a close eye on him. Most of the time, the very severe reactions are pretty fast. I hope this helps.
Jeff
Customer: replied 3 years ago.

So it can all the sudden flare up and become dangerous?

I would not expect that to happen at this point for him, but it is possible.
Doctor Jeff and 4 other Dog Specialists are ready to help you
Hi Jennifer,

I'm just following up on our conversation about Ludo. How is everything going?

Doctor Jeff
Customer: replied 3 years ago.

He seems to be doing well! After a cortisone shot, it calmed down.. He is still getting little pop up hives on his head and neck, but I was blessed with THE BEST vet in Ohio, and they take care of him well. Can you believe they watch him and make sure he is doing well when I work my 10 hr shifts? He loves them and I truly feel at ease when he us there. I send everyone I know there.

Customer: replied 3 years ago.

Well, spoke too soon. He seems very uncomfortable.. hives all over Hus face again, spinning and itching. Not sure where to go from here

Customer: replied 3 years ago.

Dr Jeff, the hives are now in his ears and he's a mess. ????!!!

Sorry for the delay.

I would continue the benedryl every 6 hours and seek veterinary attention first thing in the morning. 8 am
If you start to note labored breathing, purple/blue inner lip and gum color, etc, this is an emergency and a ER clinic is necessary.
Your vet may look at longer term therapy with steroids and possibly even consider allergy testing with a local dermatologist, if necessary.
I hope this helps
Jeff
Customer: replied 3 years ago.

Hey Dr Jeff,


 


So Ludo is covered on his sides and legs with bumps. Just gave him his first prednisone dose.. I'm guessing this takes a few days to take effect? Please tell me this is OK and not concerning!

Give 10 mg twice daily for the first two days.